Alabama, 2017

Drought in Alabama, January 1 to 31, 2017

January 1 to 31, 2017 · NWS BMX · 16 events in 16 counties and zones

Above normal rainfall across central Alabama significantly reduced the drought severity, but many counties along the I-20 corridor remained at or above D2 drought intensity levels.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Above normal rainfall across central Alabama significantly reduced the drought severity, but many counties along the I-20 corridor remained at or above D2 drought intensity levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 31, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 31, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1056 PM CST Sat Dec 31 2016

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
Through Tonight.

With extensive cloud cover and rain across the area for much of
the day, temperatures have struggled to warm. Currently, seeing
a nonuniform range of mid 40s to lower 50s across the area.

Low level winds out of the south to southeast have allowed low
level moisture to gradually increase today, with dewpoints now in
the upper 30s and lower 40s. Back to our west, a surface low is
developing along the Texas Gulf Coast in response to an
approaching front and a weak mid level impulse. Rain has become
widespread across southern Alabama, southern Mississippi, and
much of Louisiana. The surface low will remain weak but move to
the northeast this evening, allowing the moisture axis and
rainfall to spread northward tonight. Although temperatures will
warm slightly overnight, it will feel cool outside as light to
moderate rain falls.

14

.LONG TERM...
Sunday through Friday.

Sunday is looking rather wet especially across the southern and
eastern counties. A continuous deep-layer fetch of southwesterly
flow will be in place atop a cooler layer near the surface north of
a warm front, generating isentropic lift and shower activity. The
synoptic warm front should progress slowly inland Sunday afternoon
into Sunday night with perhaps an effective secondary warm front
near the coast associated with the remnants of convection across
the northern Gulf.

There is fairly good support for a quality warm sector moving
inland on Monday ahead of a potent shortwave headed eastward
from Texas. Temperatures will be quite cold aloft, leading to
moderate amounts of instability if mid to upper 60s dewpoints move
into the area. A fairly substantial severe weather threat looks
likely if (and this is a big if) Gulf convection does not disrupt
the wind fields across the warm sector. The close proximity of the
500mb shortwave to the Gulf Coast and the left exit region of a
300mb jet over the Central Gulf are both factors in favor of
coastal convection. However, the warm front is expected to be
inland by 12Z Monday which argues against the idea of widespread
coastal convection. If the warm sector remains largely
uncontaminated, moderate amounts of shear and CAPE would probably
yield an environment favorable for supercells and tornadoes ahead
of a QLCS. It seems unlikely that our low forecast confidence will
get much higher until Sunday night or Monday morning, but there
appears to be two distinct and opposite possible outcomes. A low
confidence threat will be maintained in the HWO.

Models have trended drier and colder toward the end of the week,
and forecast confidence is basically zero after Wednesday.
Ensemble members show a wide range of outcomes from high-impact
wintry precipitation, to all rain, to totally dry conditions. The
forecast has been adjusted to indicate a general trend of lower
POPs, but the wintry mix across the North was kept in place Friday
night for consistency with our neighbors.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

Most of the northern sites have now dropped to IFR and will
continue to slowly fall through the morning as the lower levels
become saturated. Winds will remain brisk enough to limit fg
potential but as clouds lower there could be some areas that may
see reduced visibilities from the clouds and light to moderate
rain. There may some improvement in ceilings back to MVFR through
the late afternoon, but then clouds will lower once again to IFR
conditions.

A reminder that no amendments are scheduled for KASN through the
period due to continued missing surface observations.

16

&&

.FIRE WEATHER...

Moisture will begin to increase ahead of an approaching storm
system that will lead to increased rain chances through the
weekend and early next week. Conditions are not expected to meet
critical fire thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     40  59  56  67  60 / 100  90  90  80  90
Anniston    44  62  60  70  62 / 100  90  90  80  90
Birmingham  49  63  60  71  61 / 100  90  90  80  90
Tuscaloosa  51  65  60  72  60 / 100  90  80  90  80
Calera      46  65  60  71  60 / 100  90  80  80  90
Auburn      42  64  61  70  62 / 100  90  90  80  90
Montgomery  51  70  62  74  63 / 100  90  70  80  90
Troy        51  70  63  72  63 / 100  90  70  80  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 31, 4:42 AM CST, 19 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 AM CST SAT DEC 31 2016

ALZ011>015-017>050-011345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
442 AM CST SAT DEC 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LIMITED RISK FOR SEVERE STORMS MONDAY AFTERNOON AND
EVENING ACROSS CENTRAL ALABAMA. FORECAST CONFIDENCE IS LOW, BUT
STORMS MAY BE CAPABLE OF PRODUCING BRIEF TORNADOES AND DAMAGING
WINDS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED BY LATE MONDAY.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Pickens

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D3 to a D2.

Drought, Tuscaloosa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D3.

Drought, Jefferson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D3.

Drought, Blount

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Blount forecast zone
Reported by
Drought Monitor
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D2.

Drought, Shelby

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D3.

Drought, Bibb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Drought Monitor
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D3 to a D2.

Drought, St. Clair

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D2.

Drought, Etowah

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Drought Monitor
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D2.

Drought, Cherokee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D2.

Drought, Calhoun

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D2.

Drought, Talladega

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D2.

Drought, Cleburne

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D2.

Drought, Clay

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D2.

Drought, Randolph

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D4 to a D2.

Drought, Fayette

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D3 to a D2.

Drought, Walker

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Above normal rainfall helped reduce the drought intensity from a D3 to a D2.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674846, 674847, 674848, 674849, 674850, 674851, 674852, 674853, 674854, 674855, 674856, 674857, 674858, 674859, 674860, 674861.